Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 29, NWS Charleston, SC

April 18, 1998Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 18, 1998, 12:14 AM EDT for Screven County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1998, 12:14 AM EDT (04:14 UTC)
Expired
Apr 18, 1998, 12:45 AM EDT
In force
31 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS1 KCHS 180415 RRA
SVRCHS
GAC251-180445-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1214 AM EDT SAT APR 18 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCREVEN COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 1245 AM EDT

* AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR CAPTOLA 10 MILES NORTHEAST OF DOVER...
  MOVING NORTHEAST 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTER NEAR ROUTE 21 1220 AM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MJR/MJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:35 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 17, 8:35 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
835 PM EDT FRI APR 17 1998

SFC ANLY SHOWS FRONT DISSECTING GA FROM NE TO SW AND CLIPPING UPR SC.
CURR RADAR LOOP SHOWING ISOLD LGT SHOWRS ON THE ERN EDGE OF LARGER AREA
IN SERN GA. LIKE TO KEEP THE POPS IN SERN GA THRU THE RMNDR OF FIRST PD
AND WORDED FOR POSS SVR IN EXTREME NWRN PART OF CWA WHERE BOX CURR IN
EFFECT. BLV THERE IS THE POSS FOR SOME SHOWERS/TSTMS TO HOLD TOGETHER
TO WARRANT SLIPPING IN A 20 POP FOR SC PORTION OF CHS CWA FOR THE
OVERNITE PD AS WELL. EXTREME CSTL COUNTIES ADMITTEDLY MARGINAL...BUT A
20 POP WOULDNT HURT. DWPTS RUNNING UPR 60S/NR 70 FOR ENTIRE CWA AND
RECMND UPPING OVRNITE LOWS TO UPR 60S ACRS THE BOARD ESP WITH INCRSD
CLD COVER FROM BLOWOFF OF STORMS TO THE W. OTHER THAN THAT...NO RECMNDD
CHGS FOR ZONES.
ON CWF...ARE BORDERLINE SCA ESP S HALF OF CSTL AREA. HOWEVER...HAVE
BEEN ADVERTISING SCA ON MANY TELCO FISHING TOURNAMENT QUESTIONS
THROUGHOUT TODAY. AS FRONT REMAINS CLOSE TO THIS AREA AND A FOCUS FOR
ACTIVITY THRU WKEND AND ENUF OF A PRES GRAD TO KEEP WINDS UP...FEEL IT
BEST TO CONT SCA CONDS ESP WITH OUTLOOK FOR ACTIVITY THRU SAT...THRU
SUN FOR THAT MATTER. WILL WORD FIRST AND SECOND PD TO REFLECT EXPCTD SCA
CONDS.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:37 PM EDTSevere Thunderstorm WarningCHSCandler48 min
Apr 18, 12:55 AM EDTSevere Thunderstorm WarningCHSJenkins50 min
Apr 18, 1:14 AM EDTSevere Thunderstorm WarningCHSScreven46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.